Tapering and Systemic Reactions

Posted by susanew @susanew, Jun 3 1:12pm

I have tapered down to 0 due to problems with too much Methylprednisolone in my system. My skin has become so dry and itchy, especially on my arms and now I have a purplish bruise on one very dry area on my arm. Also my ocular pressure is higher than I had before and my eyes are very dry. After stopping the methylprednisolone, I am back to some stiffness and very achy. I did stop after down to 1 mg daily. I tried an arthritis strength tylenol which seems to be working somewhat.
Here are my questions:
1. What to do when too much steroids are causing systemic reactions?
2. After tapering off, and later on a new flareup begins, what do you do then? How much steroids do you use … lowest amount possible?
3. What can be used other than prednisone or prednisolone?

Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) Support Group.

@susanew, You mentioned your ocular pressure is higher than before and your eyes are very dry. I'm wondering if it's a new symptom and may be a symptom of temporal arteritis or GCA. I haven't had any experience with GCA but my doctor and rheumatologist were always watching and discussing the possibility with me and telling me to let them know if I had any new symptoms related to vision, or pain around the jaw, scalp or temple areas. @tsc, @dadcue and others may have some thoughts or suggestions to share with you.

Have you discussed the symptoms with your rheumatologist or doctor?

REPLY

I did. I have had similar eye reactions in the past due to a blood pressure medication and a stomach acid reducer. Both caused a type of conjunctivitis. The skin reaction I have also had before when being on Ibuprofen too long. I just had an ophthalmology exam and was told everything looked fine except my ocular pressure was higher than usual and probably attributable to the steroids known to cause this in some.

REPLY

My wife has uveitis. This created glaucoma. I know dadcue on this site suffers from inflammation related to uveitis. I am sure my wife has gotten worse since being on steroids. She is on steroids for a brain tumor. We have just treated the uveitis with drops. But the pressure can be very concerning. It can cause blindness. The dry purplish marks on your arms are from the steroids. Dr recommended a skin cream but said until your off steroids it will be of little help. The steroids are causing all kinds of reactions. I was only on 6 months and my BP had gone up, My cholesterol was up, and my A1C was up. I went off 2 years ago and all have gotten better. My A1C is still a little elevated. But I now take a BP and Cholesterol medication. As far as where to go from here. I have the same interest. PMR is considered a self limiting disease. I thought maybe it would burn itself out. I have had 3 flares. Just finished one. My thought for a starting point was the standard medical dosage of 15mg. I upped it to 20mg. I did that for 1 day. 2nd and 3 rd day I did 15mg and 10mg . fourth and fifth day I did 5mg. Then stopped. The first two flares were gone. This last one doesnt feel gone but I can deal with it. I too am interested if something works for others. My thought was not to stay on prednisone but merely treat the flare with a short burst. As to your last question. It was suggested that I may need to go on a PMR drug full time. Like Acterma or Kevzara. These drugs are designed to attack PMR inflammation and they are not a steroid.

REPLY

My husband also has those purplish marks (many) due to meds he takes for asthma and diabetes which are steroids. Your idea about a burst of meds for a PMR flare is a good one. Years before diagnosis, my doctor periodically would prescribe a prednisolone pack … you started high and each day number of pills were reduced. This was a 7 day pack. It used to work great until the flareups came more often. Sent an email to my rheumatologist and will see what he suggests. I tried using Arthritis strength Tylenol which has some effect during tapering but no effect during a flare. Hoping you are right that PMR is self-limiting.

REPLY
Please sign in or register to post a reply.